Michigan, 2010

Lake-Effect Snow in Michigan, December 5 to 8, 2010

December 5 to 8, 2010 · NWS APX · 11 events in 8 counties and zones

An extended period of cold north-northwest winds brought a lengthy period of lake effect snow to parts of Eastern Upper and Northwest Lower Michigan. Localized 6 to 12 inch amounts in 12 hour periods were common from the daylight hours of the 5th, to the morning of the 8th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An extended period of cold north-northwest winds brought a lengthy period of lake effect snow to parts of Eastern Upper and Northwest Lower Michigan. Localized 6 to 12 inch amounts in 12 hour periods were common from the daylight hours of the 5th, to the morning of the 8th. Some spots in Northwest Lower picked up 2 feet of snow during the period, while north of Hessel in Chippewa County, 20 inches fell in 24 hours from the 5th into the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 6:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 5, 6:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
615 AM EST SUN DEC 5 2010

.SYNOPSIS.../ISSUED AT 315 AM/

LAKE EFFECT SNOW WILL BECOME BETTER ORGANIZED OVER NORTHERN MICHIGAN
AS A STORM SYSTEM OVER THE NORTH ATLANTIC LIFTS INTO EASTERN CANADA.
THIS SYSTEM WILL BECOME CENTERED OVER QUEBEC ON TODAY...AND WILL
REMAIN AN INFLUENCE OVER THE GREAT LAKES THROUGH WEDNESDAY. THIS
PATTERN WILL RESULT IN COLDER THAN NORMAL TEMPERATURES...WITH
PERIODIC LAKE SNOWS THROUGH MID WEEK. WITH THE MEAN WIND DIRECTION
FROM THE NORTH-NORTHWEST...THE HEAVIEST ACCUMULATIONS OF SNOW WILL
FALL OVER FAR WESTERN MACKINAC COUNTY... AND FROM THE GRAND TRAVERSE
BAY REGION SOUTH TO MANISTEE AND CADILLAC.

&&

.SHORT TERM.../ISSUED AT 315 AM/...TODAY

MICHIGAN WILL REMAIN IN A SQUEEZE PLAY BETWEEN THE NEW ENGLAND LOW
TO THE EAST AND STRONG HIGH PRESSURE CENTERED OVER THE NRN PLAINS.
SURFACE PRESSURE GRADIENT WILL REMAIN RATHER TIGHT ACROSS THE WRN
GREAT LAKES BETWEEN THESE TWO SYSTEM. PERSISTENT N/NW FLOW...AMPLE
OVER-LAKE INSTABILITY (DELTA T'S HOLDING IN THE LOWER 20S)...900-700
MB LAYER RH OF 80 TO 90 PCT AND SOME RISE IN INVERSION HEIGHTS (FROM
5-6 KFT TO 7-8 KFT) WILL MAINTAIN A FAVORABLE ENVIRONMENT FOR
CONTINUED LAKE EFFECT SNOW SHOWER PRODUCTION THROUGHOUT THE DAY.
MODEST SHORT WAVE AND LIMITED MID LEVEL MOISTURE CURRENTLY DROPPING
THRU LAKE SUPERIOR AND UPPER MICHIGAN ARE PROVIDING SYNOPTIC
ENHANCEMENT TO THIS ONGOING LAKE EFFECT SNOW EVENT. LATE NIGHT KMQT
AND KAPX RADAR TRENDS HAVE SHOWN A NOTICEABLE INCREASE IN BOTH AREAL
COVERAGE AND INTENSITY OF NORTHERLY FLOW LAKE BANDING ORIGINATING
OVER LAKE SUPERIOR AND STREAMING INTO SW PORTIONS OF OUR CWA.
WELL-DEFINED DOMINANT BAND AS SEEN ON KMQT ACROSS CENTRAL UPR
MICHIGAN APPEARS TO BE THE RING LEADER OF WHAT HAS EVOLVED
DOWNSTREAM INTO THE ONGOING MULTI BAND EVENT CURRENTLY IMPACTING
LOCATIONS WEST OF US 131 IN NW LWR MICHIGAN. KAPX SNOW ACCUMULATION
PRODUCT SUGGESTS AN INCH OR TWO OF NEW SNOW HAS FALLEN ACROSS
PORTIONS OF LEELANAU COUNTY JUST IN THE PAST COUPLE OF HOURS. THIS
SEEMS REASONABLE BASED ON OVERNIGHT REFLECTIVITY TRENDS AND IN
COMPARISON TO UPSTREAM REPORTS FROM UPPER MICHIGAN. THE SHORT WAVE
WILL SLOWLY SLIDE THRU SW PORTIONS OF OUR CWA TODAY. TYPICAL DIURNAL
DISRUPTION MAY INTERRUPT BAND ORGANIZATION ENOUGH TO LIMIT SNOW
AMOUNTS IN ANY GIVEN AREA. WOULD NOT BE SURPRISED TO RECEIVE AN
ISOLD REPORT OF WARNING CRITERIA SNOWFALL TODAY...BUT THE OVERALL
RULE THRU THE CURRENT ADVISORY AREA SHOULD REMAIN WITHIN ADVISORY
CRITERIA. THUS...WILL MAINTAIN CURRENT HEADLINES FOR THE DAY...BUT
WILL MAKE SOME UPWARD NUDGES TO SNOW AMOUNTS BASED ON LATEST RADAR
AND MODEL TRENDS. A COLD AND BLUSTERY DAY IS EXPECTED ACROSS
NORTHERN MICHIGAN...WITH HIGH TEMPS IN THE MID TO UPPER 20S COMBINED
WITH NORTH WINDS GUSTING TO 20 TO 25 MPH...RESULTING IN WIND CHILLS
IN THE TEENS.

&&

.LONG TERM.../ISSUED AT 315 AM/...TONIGHT AND BEYOND

SYNOPTIC SUPPORT COMES TO AN END BY THIS EVENING WITH THE DEPARTURE
OF THE SHORT WAVE...BUT LAKE EFFECT SNOW PARAMETERS OUTLINED ABOVE
CHANGE VERY LITTLE FOR TONIGHT. INVERSION HEIGHTS WILL DROP
SLIGHTLY...BUT OVER-LAKE INSTABILITY...AMPLE LOW LEVEL MOISTURE AND
PERSISTENT N/NW FLOW WILL BE MAINTAINED THRU THE NIGHT. THUS...LAKE
EFFECT SNOW PRODUCTION WILL CONTINUE...AND WILL CONTINUE TO TARGET
LOCATIONS ALONG AND WEST OF US 131 IN NW LWR MICHIGAN. WITH LOSS OF
SYNOPTIC SUPPORT...POTENTIAL FOR ADDITIONAL SNOW AMOUNTS WILL
DIMINISH A BIT. HOWEVER...STILL EXPECT A GENERAL 1 TO 3 INCHES OF
NEW SNOW THROUGHOUT THE NIGHT FOR N/NW FLOW AREAS. WRN SECTIONS OF
CHIPPEWA AND MACKINAC WILL SEE AN INCH OR TWO...AS WILL SHORELINE
AREAS OF FAR NRN LAKE HURON IN PRESQUE ISLE AND ALPENA COUNTIES.

A STRONGER WAVE WILL DROP SOUTHWARD THRU MICHIGAN MONDAY AFTERNOON
AND EVENING ALONG THE WRN PERIPHERY OF THE NEW ENGLAND STORM. LAKE
EFFECT SNOW PARAMETERS WILL STILL REMAIN VIRTUALLY UNCHANGED THRU
MONDAY. LOW LEVEL FLOW WILL HOLD OUT OF THE N/NW (330-340) IN THE
MORNING...THEN SHIFT SLIGHTLY TO THE NW (320) IN THE AFTERNOON.
DELTA T'S WILL STAY IN THE LOWER 20S AND INVERSION HEIGHTS WILL HOLD
AROUND 5-6 KFT. 900-700 MB RH WILL BRIEFLY DECREASE MONDAY
MORNING...ONLY TO INCREASE AGAIN TO 80-90 PCT MONDAY
AFTERNOON/EVENING WITH THE ARRIVAL OF THE SHORT WAVE. THE BIG
DIFFERENCE (ENHANCER) WILL BE THE ARRIVAL OF BETTER MID LEVEL
MOISTURE WITH THE SHORT WAVE. THIS SHOULD ACTIVATE SEEDER/FEEDER
PROCESSES TO ENHANCE THIS PROLONGED N/NW FLOW LAKE EFFECT SNOW
EVENT. WILL BOOST BOTH POPS AND SNOW AMOUNTS FOR N/NW FLOW AREAS
GIVEN THIS SCENARIO FOR MONDAY AFTERNOON AND EVENING. AREAL COVERAGE
AND INTENSITY WILL QUICKLY DIMINISH AFTER 06Z TUESDAY AS MUCH DRIER
AIR (900-700 MB RH OF 20 TO 30 PCT) SLIDES INTO THE REGION BEHIND
THE DEPARTING SHORT WAVE.

TUESDAY THRU THURSDAY...NW FLOW LAKE EFFECT PATTERN PERSISTS THRU
WEDNESDAY...CONTINUING TO TARGET THE TYPICAL SNOWBELT REGIONS FOR
ACCUMULATING SNOW. STUBBORN NW FLOW IS FINALLY INTERRUPTED ON
THURSDAY AS WINDS SHIFT TO THE SOUTH AHEAD OF A DEVELOPING LOW
PRESSURE SYSTEM. THIS SYSTEM WILL PROVIDE ADDITIONAL CHANCES OF SNOW
BY THURSDAY NIGHT. GOING FORECAST IS DEPICTING THIS SCENARIO WELL
AND WILL MAKE NO CHANGES AT THIS TIME.

&&

.MARINE.../ISSUED AT 315 AM/

TIGHT PRESSURE GRADIENT BETWEEN THE NEW ENGLAND LOW AND THE NRN
PLAINS HIGH WILL CONTINUE TO PRODUCE SCA CRITERIA WINDS/WAVES ACROSS
MUCH OF OUR NEARSHORE AREA THRU 00Z TUESDAY. FAR NRN LAKE HURON
SHORELINE AREAS FROM THE BRIDGE TO STURGEON BAY WILL EXPERIENCE
BORDERLINE GALE FORCE WINDS TONIGHT THRU MONDAY WHERE PRESSURE
GRADIENT WILL BE TIGHTEST ON THE WRN PERIPHERY OF THE EAST COAST LOW
IN COMBINATION WITH COASTAL CONVERGENCE IN PERSISTENT N/NW FLOW.

&&

.AVIATION.../ISSUED AT 615 AM/...VALID FOR 12Z TAFS

LAKE SUPERIOR PRECONDITIONING COMBINED WITH UPPER SUPPORT VIA A
SHORT WAVE DROPPING THRU NRN MICHIGAN WILL CONTINUE TO PROVIDE
DYNAMIC AND THERMODYNAMIC ENHANCEMENT TO ONGOING N/NW FLOW LAKE
EFFECT SNOW EVENT...TARGETING TVC FOR THE MORE FREQUENT SNOW SHOWERS
AND THUS DIMINISHED VSBYS AND CIGS. EXPECTED MAINLY MVFR CIGS AND
VSBYS AT TVC THRU THE 24 HR TAF PERIOD...OCCASIONALLY DROPPING TO
IFR WITHIN HEAVIER SNOW SHOWERS. APN AND PLN WILL RECEIVE OCCASIONAL
LIGHT SNOW SHOWERS/FLURRIES...WITH SOLID VFR VSBYS AND BORDERLINE
VFR/MVFR CIGS THRU THE FORECAST PERIOD. GUSTY N/NW WINDS WILL
PERSIST THRU TONIGHT AS WELL...WITH FREQUENT GUSTS OF 20 TO 25 KTS
EXPECTED.

RUNYAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     MIZ020-025-026-031-032.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LMZ323-341-342-
     344>346.
LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LHZ345-346-349.
     GALE WARNING FROM 5 PM THIS AFTERNOON TO 7 PM EST MONDAY FOR
     LHZ347-348.
LS...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Dec 5, 3:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EST SUN DEC 5 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
330 AM EST SUN DEC 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO TARGET AREAS ALONG AND
WEST OF US-131. IN ADDITION...GUSTY NORTH WINDS WILL PRODUCE SOME
BLOWING SNOW AND REDUCED VISIBILITIES...ESPECIALLY WITHIN HEAVIER
SNOW SHOWERS. SEE ONGOING LAKE EFFECT SNOW ADVISORY FOR DETAILS.

GALE FORCE WIND GUSTS ARE EXPECTED TONIGHT ACROSS PORTIONS OF
THE LAKE HURON NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH MID WEEK.

GALE FORCE WIND GUSTS WILL CONTINUE THROUGH MONDAY ACROSS PORTIONS
OF THE LAKE HURON NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AT ANY TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Antrim

When
December 5, 10:00 AM EST to December 7, 2:00 PM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
December 5, 12:00 PM EST to December 7, 2:00 PM EST
Where
Grand Traverse forecast zone
Reported by
COOP Observer
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wexford

When
December 5, 12:00 PM EST to December 7, 2:00 PM EST
Where
Wexford forecast zone
Reported by
COOP Observer
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
December 5, 12:00 PM EST to December 7, 2:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Missaukee

When
December 5, 12:00 PM EST to December 7, 2:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chippewa

When
December 5, 3:00 PM EST to December 6, 9:00 AM EST
Where
Chippewa forecast zone
Reported by
Broadcast Media

Lake-Effect Snow, Otsego

When
December 5, 11:00 PM EST to December 6, 10:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
December 7, 6:00 PM EST to December 8, 8:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
December 7, 6:00 PM EST to December 8, 12:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
December 7, 6:00 PM EST to December 8, 12:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Roscommon

When
December 7, 8:00 PM EST to December 8, 10:00 AM EST
Where
Roscommon forecast zone
Reported by
Official NWS Observations
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273752, 273753, 273754, 273755, 273756, 273751, 273757, 273758, 273759, 273760, 273761.